Get your full text copy in PDF
Małgorzata Zalewska-Adamiec, Małgorzata Chlabicz, Łukasz Kuźma, Hanna Bachorzewska-Gajewska, Sławomir Dobrzycki
(Department of Invasive Cardiology, Medical University of Białystok, Białystok, Poland)
Am J Case Rep 2020; 21:e927081
Although takotsubo syndrome (TTS) is usually mild, severe complications such as acute heart failure may occur in the acute phase. Because of the etiology of TTS, typical catecholamines are not recommended; the use of inotropic drugs with a different mechanism of action is recommended, mainly levosimendan.
CASE REPORT: An 84-year-old patient with cardiovascular risk factors, hospitalized in a city hospital because of exacerbation of chronic obstructive pulmonary disease (COPD), was transferred to the clinic with suspected myocardial infarction. At the time of admission, the patient was hemodynamically stable. The coronarography indicated insignificant atherosclerotic lesions in the coronary arteries. The echocardiography revealed apical akinesis and hypokinesis of the apical and middle left ventricular segments (LV). The ejection fraction (EF) was 40%. TTS was diagnosed. After 12 h of hospitalization, the patient developed symptoms of acute heart failure, with deterioration of the LV systolic function (EF 30%). Levosimendan was included in the treatment, which led to an increased blood pressure and clinical improvement after several hours. Over the next few days, the patient’s condition improved and he was transferred to the referral center, from which he was discharged to home.
CONCLUSIONS: In patients with COPD, exacerbation of the disease may be a trigger for TTS. In acute heart failure complicating TTS, administration of levosimendan improves the clinical condition of patients.